Synthetic Cannabinoids (K2)

GTY_synthetic_marijuana_kab_150611_16x9_992Several alerts have been issued in the past few weeks about the rising concern in our area about the use of synthetic cannabinoids (K2). The New York City Department of Health and Mental Hygiene reports that emergency department visits as a result of using this substance have continued to increase and there is mounting evidence of these products’ widespread availability in New York City and in surrounding areas, and throughout NY State.

Synthetic cannabinoids are referred to by different names including: K2, Spice, synthetic marijuana. “legal” marijuana, or Herbal Incense. These drugs have nothing in common with marijuana, except that they are usually smoked and consist of chemicals on ground up dried leaves giving an appearance similar to marijuana. According to the NY State OASAS, the name “synthetic marijuana” is misleading and may lead users to believe that the drug is far less harmful than it really is. The substances are marketed as an inexpensive way to get a marijuana like high or legal alternative to marijuana. They often are sold in packages with bright colors and designs that are attractive to youth. The packets are usually marked as home incense, or herbal smoking blends. Some packets are labeled as “not for human consumption”, others claim that the contents are safe, natural, and not easily detected in drug tests.

Once this drug is used the type and severity of symptoms are variable, and can be extremely dangerous. Two common clinical patterns occur. The most common presentation of a person who uses synthetics is to appear sluggish and have some symptoms similar to an opioid overdose including lethargy, confusion, respiratory depression, bradycardia, vomiting, seizure, elevated heart rate, loss of consciousness, or unresponsiveness. However, other users may appear to be highly agitated and have symptoms similar to those of phencyclidine (PCP) use including hallucinations, aggressive behavior, suicidal thoughts, or paranoia. If someone is experiencing any of these symptoms it is important to call 911. The use of this drug is of great concern for many reasons. Currently there is no antidote available for synthetic drug intoxication. In addition, synthetic drugs cannot be detected by standard urine toxicology screens; therefore, synthetic drug exposure should not be ruled out based on negative screening results. Because the exact compounds contained in synthetic drug products change frequently, risks and ad-verse consequences are unpredictable. Also, scientific evidence for treatment of individuals with chronic use is lacking, but motivational counseling and cognitive behavioral therapy might be effective.

It is illegal in New York State to possess, sell, offer to sell, or man-ufacture synthetic drugs. Stores in possession of these drugs can be fined $250 per packet. Additionally, continuing or repeat violation may result in closure of the retail establishment and entities and persons who have been ordered to stop selling synthetic drugs risk additional civil and criminal penalties if found to have them.

However, synthetic drugs are still found to be sold in small stores, gas stations, and bodegas. Often, one small molecule is changed in the substance and this enables some of these establishments to get around the law and evade criminal prosecution for selling this substance. Anonymous reports of the sale of these drugs can be made to the NYS Governors Synthetics Hotline 1-888-99-SALTS.

October 2015